Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 81, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 18, 2004, 4:48 PM EDT for Medina County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 4:48 PM EDT (20:48 UTC)
- Expired
- May 18, 2004, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Cleveland, OH
- Area
- Counties, with a storm outline in the text
County Medina County, OH
The radar
The Cleveland radar (KCLE), 27 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 635 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 182048
SVRCLE
OHC103-182145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MEDINA COUNTY IN NORTHEAST OHIO...
* UNTIL 545 PM EDT
* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES WEST OF MEDINA...MOVING EAST AT 15
MPH.
* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BRUNSWICK
DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.
LAT...LON 4116 8168 4107 8208 4112 8214 4114 8207
4119 8206 4119 8196 4127 8197 4127 8168
$$
MRDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:31 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 18, 2:31 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 231 PM EDT TUE MAY 18 2004 .DISCUSSION... ON THE FENCE ABT PSBL FLOOD WATCH TNGT AS CDFNT SLOLY SAGS S TO NR THE OH RVR. PW RUNNING ARND 1.5 INCH...SO HVY RA WL LIKELY OCCUR IN PLACES. HWVR...MOST AREAS WL HV HAD ARND A 20 HR BREAK FM LAST PRECIP SO SHUD BE ABLE TO HANDLE ANOTHER BRIEFLY HVY RA. LEANING TO NOT ISSUING ATTM BUT WL DEPEND ON COORD. SVR TSTM WATCH TIL 00Z WL COVER LATE AFTN AND EVE SVR THREAT. ON WED...CURRENT FCST HAS CHC TRW FOR SRN HALF OF CWA. GUIDANCE POPS LOW IN THE N ON WED. CONCERNED THAT OVERRUNNING CONVECTION MAY STIL GET BACK INTO NRN COS BEFORE END OF THE DAY WED AS WRMFNT BGNS NWRD PUSH. SML CHC WED NITE AS FNT MOVS BACK NE ACRS AREA. WRM SECTOR ON THU PROVIDES PLENTY OF INSTABILITY. WOULDNT BE SUPRISED TO SEE SOME SVR WX AGAIN AS NEXT CDFNT APCHS. .XTDD DISCUSSION... WX PATTERN DURG XTDD WL CONT WITH A SERIES OF WVS OF LOW PRES MOVG GNLY NE THRU GRTLKS PUSHING AND PULLING A FRONTAL BNDRY BACK AND FORTH ACRS CWA WITH THE FNT NEVER GETTING A SIG DISTANCE N OR S OF CWA. MSTR POOLING ALG THE FNT WL REQUIRE PROLONGED FCST OF CHC SHRA/TSRA THRUT TIME PD. THERE MAY BE A FEW DRY 12 HR PDS SOMEWHERE IN THERE AS IT PLAYS OUT BUT ATTM DONT SEE ENUF OF A WINDOW TO PUT IN THAT TYPE OF FINE-TUNING. WRM AND MUGGY CONDS WL BE THE RULE THRU NEXT TUE AS AMS RMNS WRM UNDER PREDOMINATE S TO SWLY FLOW. BIG CHGS APPEAR ON HORIZON FOR WED AS UPR TROF BGNS TO MOV IN WITH MUCH COLDER AIR WHICH WL LIKELY HANG ARND LONG ENUF TO MAKE FOR ANOTHER MISERABLE MEMORIAL DAY WEEKEND. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...SVR TSTM WATCH TIL 00Z FOR ALL COS XCPT 003-007. PA...SVR TSTM WATCH TIL 00Z. &&
Hazardous weather outlook, May 18, 5:19 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 519 AM EDT TUE MAY 18 2004 OHZ003-006>014-017>019-089-PAZ001>003-191114- ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-CUYAHOGA OH- ERIE OH-GEAUGA OH-HANCOCK OH-HURON OH-LAKE OH-LORAIN OH-LUCAS OH- NORTHERN ERIE PA-OTTAWA OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA- WOOD OH- INCLUDING THE CITIES OF...ASHTABULA...BOWLING GREEN...CHARDON... CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA...FREMONT... JEFFERSON...LORAIN...MEADVILLE...NORWALK...PAINESVILLE... PORT CLINTON...SANDUSKY...TIFFIN AND TOLEDO 519 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON AS A COLD FRONT APPROACHES FROM THE NORTH. .DAYS TWO THROUGH SEVEN... A THREAT OF THUNDERSTORMS ARE IN THE FORECAST THROUGH MONDAY...SOME OF THEM COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE MONITORED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ANYTIME THIS AFTERNOON. OHZ020>023-027>033-036>038-047-191114- ASHLAND OH-CRAWFORD OH-HOLMES OH-KNOX OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-PORTAGE OH-RICHLAND OH-STARK OH-SUMMIT OH- TRUMBULL OH-WAYNE OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...BUCYRUS...CANTON... MANSFIELD...MARION...MEDINA...MILLERSBURG...MOUNT GILEAD... MOUNT VERNON...RAVENNA...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 519 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES IN. HEAVY RAIN IS ALSO POSSIBLE ESPECIALLY TONIGHT AS THE FRONT BECOMES STATIONARY AND A LOW PRESSURE AREA MOVES ALONG IT. THIS COULD CAUSE FLOODING. THIS POTENTIAL FOR FLOODING WILL NEED TO BE MONITORED. .DAYS TWO THROUGH SEVEN... A THREAT OF THUNDERSTORMS IS IN THE FORECAST THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE SEVERE. LATER FORECASTS WILL NEED TO BE MONITORED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BY MID-AFTERNOON.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:16 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 59 min |
| May 17, 8:38 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 67 min |
| May 17, 8:43 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 62 min |
| May 17, 9:17 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 28 min |
| May 18, 3:00 PM EDT | Special Marine Warning | CLE | 90 min | |
| May 18, 3:00 PM EDT | Special Marine Warning | CLE | 90 min | |
| May 18, 3:15 PM EDT | Severe Thunderstorm Warning | CLE | Morrow | 60 min |
| May 18, 3:20 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 55 min |
| May 18, 3:25 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Wyandot | 65 min |
| May 18, 3:49 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain, Medina | 56 min |
| May 18, 3:53 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 52 min |
| May 18, 4:13 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 47 min |
| May 18, 4:40 PM EDT | Severe Thunderstorm Warning | CLE | Lorain | 50 min |
| May 18, 4:47 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 43 min |
| May 18, 4:52 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 38 min |
| May 18, 5:00 PM EDT | Tornado Warning | CLE | Marion | 60 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.